Jump to content
CathySue1960

FENTANYL AND CARFENTANIL

Recommended Posts

Just looking for input from anyone that has dealt with overdoses involving Fentanyl / Carfentanil. Looking for Training information for Dispatch. We notify responding units if we are told by the caller that either may have been the cause of an overdose. Would like to hear about anyone's 1st hand experience with either of these drugs. It may be about to get worse in our area. So far we only have had one overdose that was 'suspected' that the patient may have used Fentanyl     Thanks!     

Share this post


Link to post
Share on other sites

Welcome.

What kind of information are you looking for that would be different from any other opioid overdose?  They're opioid analgesics.  Treat an overdose like you would any other opioid overdose. 

Fentanyl was our go-to analgesic at my flight gig.  I use fentanyl all the time in my ER gig.  It's great for pain control without the hemodynamic hit.  It's also good for procedural sedation with a little versed. 

Share this post


Link to post
Share on other sites

Around here you can't swing a dead cat without hitting someone who has a Narcan kit. Firefighters, Police, mental health, family members of known addicts, as well as the addicts themselves, are given the kits. Typically for free. Nasal administration and viola, get outta dead free card.

Share this post


Link to post
Share on other sites

Reversing carfentanil and reversing fentanyl is the difference between pushing a car and pushing a shopping cart.

Share this post


Link to post
Share on other sites

Reversal concerns aside the care will be the same.  Support the airway and ventilations.  Monitor.  Titrate narcan to ventilatory effort or at least try to.  Transport.

Share this post


Link to post
Share on other sites

Worst case scenario...intubate them in the field and transport to local ED for a narcan drip.  

Share this post


Link to post
Share on other sites

Carfentanil, is BAD BAD BAD mojo.  I'm surprised we aren't seeing more of these overdoses and deaths.  

Share this post


Link to post
Share on other sites

Working in the Vancouver area I've seen a number of these overdoses. Management isn't really any different than any other opiate overdose. The only real differences are how long it takes to get the correct amount of naloxone on board and the probability the patient has aspirated. There are two main issues to keep in mind.

 

1) Always oxygenate and ventilate before naloxone to prevent wildly swinging hypoxic patients who come up angry (they probably still won't like that you've ruined their high but at least they're not taking a swing at you). If you're unable to get the patient oxygenated with good quality BVM ventilation and an FiO2 of 1.0 within 5-10 minutes of treatment, naloxone is no longer your friend. In these cases the patient has likely aspirated significantly and you're typically better to leave the patient down for intubation/ventilation.

2) If you're dealing with fentanyl or carfentanyl it will take boatloads of naloxone compared to what you typically expect. Instead of 0.4mg to 0.8mg IM or IN it may take in excess of 8mg IV. If that's the case setting up an infusion after bringing them around may be your best bet if you have the option. Expect to need roughly the amount it took to bring them up per hour immediately post rousal.

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...